Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS Flagstaff, AZ

July 23, 2019Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2019, 4:04 PM MST for Coconino County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2019, 4:04 PM MST (23:04 UTC)
Expired
Jul 23, 2019, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:30 PM MSTFLASH FLOOD3 Nne Downtown Flagstaf, AZBLACK WATER AND DEBRIS FLOWING OVER NORTH PRIMROSE CIRCLE.
Jul 23, 5:12 PM MSTFLASH FLOOD3 Nne Downtown Flagstaf, AZBLACK WATER AND DEBRIS FLOWING ABOUT 10 INCHES DEEP AND SUBERA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WGUS55 KFGZ 232304
FFWFGZ
AZC005-240200-
/O.NEW.KFGZ.FF.W.0021.190723T2304Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
404 PM MST Tue Jul 23 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County, the Museum Fire burn area, in north central 
  Arizona...

* Until 700 PM MST.

* At 359 PM MST, National Weather Service Flagstaff Doppler radar 
  indicated a strong thunderstorm producing heavy rain over the 
  Museum Fire burn area. Up to one inch of rain has already fallen. 
  Flash flooding in the Spruce watershed, which runs from Elden 
  Lookout Rd, southward through portions of Sunnyside and toward 
  portions of Route 66, will begin shortly.

* Some locations that will experience flooding include...
  the Sunnyside neighborhood of Flagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
      3523 11162 3521 11161 3524 11167 3529 11167
      3530 11163

$$
3 follow-up statements
632 
WGUS75 KFGZ 240000
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
500 PM MST Tue Jul 23 2019

AZC005-240200-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
500 PM MST Tue Jul 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR 
THE MUSEUM FIRE BURN AREA IN COCONINO COUNTY...

At 455 PM MST, trained weather spotters reported flash flooding 
across Primrose Way, heading south toward Paradise Rd and Sunnyside. 
The flood waters contain debris and ash.

Some locations that will experience flooding include...
The Sunnyside neighborhood of Flagstaff and points north to Mt Elden 
Lookout Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
      3523 11162 3521 11161 3524 11167 3529 11167
      3530 11163

$$
561 
WGUS75 KFGZ 240119
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
619 PM MST Tue Jul 23 2019

AZC005-240200-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
619 PM MST Tue Jul 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR 
THE MUSEUM FIRE BURN AREA COCONINO COUNTY...

At 608 PM MST, trained weather spotters reported water, ash, and 
debris flowing in drainages heading south near Paradise Road and 
East Park Way in North-Central Flagstaff. 

Some locations that may experience flooding include...
The Sunnyside neighborhood of Flagstaff and points north to Mt Elden 
Lookout Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
      3523 11162 3521 11161 3524 11167 3529 11167
      3530 11163

$$

KD
604 
WGUS75 KFGZ 240155
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
655 PM MST Tue Jul 23 2019

AZC005-240203-
/O.EXP.KFGZ.FF.W.0021.000000T0000Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
655 PM MST Tue Jul 23 2019

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 700 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
      3523 11162 3521 11161 3524 11167 3529 11167
      3530 11163

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:33 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 23, 3:33 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
333 PM MST Tue Jul 23 2019

.SYNOPSIS...Monsoonal moisture will continue to bring daily
chances for showers and thunderstorms to northern Arizona. The
most widespread coverage for showers and thunderstorms will be on
Wednesday and Thursday. There will be a slight downturn in the
chances for precipitation from Friday into early next week.

&&

.DISCUSSION...

REMAINDER OF TODAY...Thunderstorms and showers that began to form
today around noon are now beginning to move off of the higher
terrain. The area of strongest convection is currently along the
Mogollon Rim, but will continue to move towards the west and
northwest with the mean flow. Chances of thunderstorms have been
retained in the forecast through the overnight hours for most of
northern Arizona as gust fronts and evening convection will
continue to initiate new thunderstorms yet today.

WEDNESDAY - THURSDAY...Precipitable water values of around or
slightly higher than an inch will persist into Wednesday. These
will likely be the highest precipitable water values of the week
within our east to southeasterly wind pattern. The center of the
high pressure currently located near the Four Corners will begin
to drift towards southern California on Thursday. Remaining
moisture from the southeasterly flow will continue to bring
chances of precipitation across much of the County Warning Area.

FRIDAY - EARLY NEXT WEEK...The drifting ridge axis will produce a
changing wind pattern for northern Arizona in this period. Winds
will shift from south / southeasterly to become more westerly and
result in a slight decrease in available moisture. The slight
decrease in moisture will be help to limit chances of precipitation
in western and northern portions of the County Warning Area. The
current forecast represented this decrease in precipitation well.
Longer range guidance continues to suggest the ridge axis will be
centered over southern Nevada and California throughout the
weekend. The ridge axis will begin to shift eastward again on
Monday and result in an another uptick in moisture for northern
Arizona in the early part of next week.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms
across northern Arizona will begin to decrease after 03Z. Wind
gusts in excess of 30 kts in the vicinity of storms are possible.
Winds around 10 kts away from storms will decrease to become light
and variable overnight. The coverage of showers and thunderstorms
will increase again after 18Z Wed. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deep monsoonal moisture will persist across
northern Arizona on Wednesday and Thursday. Thunderstorms could
produce strong outflow winds, wetting rains, and flash flooding
over sensitive areas/fire scars.

Thursday through Saturday...This will be a continued active
weather pattern with the best chances for precipitation near the
White Mountains. Daytime temperatures will be near average for
the end of July.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:00 PM MSTSpecial Weather StatementFGZ45 min
Jul 22, 5:08 PM MSTSpecial Weather StatementFGZYavapai22 min
Jul 22, 5:11 PM MSTSevere Thunderstorm WarningFGZGila34 min
Jul 22, 6:42 PM MSTSpecial Weather StatementFGZ33 min
Jul 22, 7:50 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 22, 8:39 PM MSTSpecial Weather StatementFGZ21 min
Jul 23, 3:22 PM MSTSevere Thunderstorm WarningFGZCoconino23 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.